Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 150, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2019, 4:50 PM MDT for Adams County, Bowman County, Slope County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2019, 4:50 PM MDT (22:50 UTC)
- Expired
- Aug 3, 2019, 5:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Adams County, ND, Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 194 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:26 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 3, 3:26 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 426 PM CDT Sat Aug 3 2019 .UPDATE... Issued at 407 PM CDT Sat Aug 3 2019 Recent satellite imagery shows ongoing updraft development and orphan anviling in a general line stretching from Golden Valley through Burke counties. MLCAPE of 1000-1500 J/kg and around 30 kts of effective deep layer shear will promote severe storm potential. With forecast hodographs largely unidirectional through the convective layer, initially discrete transitioning to clustered cells will be the main storm mode as both right and left movers will be favored. As per SPC's recent discussion, severe coverage is uncertain given generally unfavorable synoptic ascent. However, even without the issuance of a watch an isolated severe threat is still possible given the CAPE/shear parameter space. Given lack of synoptic support, thunderstorm activity should be mostly diurnal and trend down by late evening. && .SHORT TERM...(This evening through Sunday) Issued at 201 PM CDT Sat Aug 3 2019 Strato-cu continues to slowly diminish south central late this afternoon. This suggests the boundary layer may still be primed for another night of patchy fog and low clouds, this time across the James River Valley. Across the west the EML should delay the onset of convection until late afternoon or early evening southwest. Considering the threat of severe weather, we believe the weak shear will limit the severe thunderstorms threat to a few isolated cells this evening across teh west. Tonight, the surface trough will move east and a cold front will approach the northwest from Canada. This front will play a more significant role for severe weather on Sunday and Sunday night as a shortwave trough brings better ascent. Stronger shear, and the frontal boundary, should aid in supporting more widespread thunderstorms during this period with teh better chances across teh south and southeast as the cold front continues to sag south. While we considered the threat for heavy rainfall to be elevated in the earlier forecasts across southeast North Dakota, the progression of the frontal boundary will weigh in to somewhat lower the risk for heavy rainfall by lessening the training possibilities that would have existed had the front moved slower or was stationary. Warm and humid again Sunday with highs in the 80s to lower 90s. .LONG TERM...(Sunday night through Saturday) Issued at 201 PM CDT Sat Aug 3 2019 The upper low across the Prairie Provinces of Canada on Sunday will move to the Hudson Bay region by early next week. An h500 ridge returns to the western intermountain and northwest regions. This will firmly place the Northern Plains into a northwest flow regime with generally cooler air through mid week. Then broad ridging returns by the end of the week into the weekend bringing warmer temperatures. Precipitation will be spotty next week until the weekend when a more robust shortwave moves into the region on the western side of the ridge axis. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 128 PM CDT Sat Aug 3 2019 A trough of low pressure in Montana will move slowly east this afternoon and tonight. The trough will be teh focus fore widely scattered thunderstorms across western North Dakota. VFR expected at all TAF sites. The recurring area of low clouds and fog central sections of the region not expected to return tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 3, 1:45 PM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 245 PM CDT Sat Aug 3 2019 NDZ001-002-009-010-017-018-031-032-041945- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings- 245 PM CDT Sat Aug 3 2019 /145 PM MDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across northwest North Dakota through 10 PM CDT. The main hazards will be large hail up to half dollar size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-011>013-041945- Renville-Bottineau-Rolette-Ward-McHenry-Pierce- 245 PM CDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ019>023-025-034>037-042-045>048-050-051-041945- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 245 PM CDT Sat Aug 3 2019 /145 PM MDT Sat Aug 3 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are possible Sunday afternoon and evening. Some of these storms could be severe. The main hazards will be large hail up to golf ball size, damaging wind gusts up to 70 mph and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ033-040-041-043-044-041945- Stark-Slope-Hettinger-Bowman-Adams- 145 PM MDT Sat Aug 3 2019 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible across southwest North Dakota through 9 PM MDT. The main hazards will be large hail up to half dollar size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible Sunday afternoon and evening. Some of these storms could be severe. The main hazards will be large hail up to golf ball size, damaging wind gusts up to 70 mph and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. waa
In the hours before
Special weather statement, Aug 3, 3:23 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Bismarck ND 423 PM CDT Sat Aug 3 2019 NDZ002-010-032200- Mountrail ND-Burke ND- 423 PM CDT Sat Aug 3 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 500 PM CDT... At 423 PM CDT, a strong thunderstorm was located over Powers Lake, or 22 miles northwest of Stanley, moving northeast at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Powers Lake and Battleview. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4845 10284 4863 10286 4873 10253 4849 10238 TIME...MOT...LOC 2123Z 244DEG 20KT 4857 10270 AYD
Local storm report, Aug 3, 4:09 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT AUG 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 12 NW AMIDON 46.60N 103.52W
08/03/2019 E1.00 INCH SLOPE ND PUBLIC
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:23 PM MDT | Special Weather Statement | BIS | Burke | 37 min |
| Aug 3, 3:42 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 48 min |
| Aug 3, 3:51 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope | 39 min |
| Aug 3, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 41 min |
| Aug 3, 4:15 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 45 min |
| Aug 3, 4:37 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 23 min |
| Aug 3, 4:38 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 52 min |
| Aug 3, 5:20 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 55 min |
| Aug 3, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 60 min |
| Aug 3, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.